Alert archive / Wyoming / High Wind Watches in 2019

High Wind Watch 21, NWS Cheyenne, WY

October 3, 20194 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Oct 3, 2019, 3:04 AM MDT for 4 counties in Wyoming. It took effect at Oct 4, 2019, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 3, 2019, 3:04 AM MDT (09:04 UTC)
In effect from
Oct 4, 2019, 9:00 AM MDT
Expired
Oct 3, 2019, 12:58 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS75 KCYS 030904
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
304 AM MDT Thu Oct 3 2019

...Freeze Warning continues through 9 am this Morning...

...High Wind Watch Friday morning through Saturday morning for 
Arlington Bordeaux and the I-80 Summit...

.Clearing skies and light winds this morning will allow 
temperatures to plummet overnight with a widespread frost and 
freeze expected as low temperatures dip into the middle 20s to 
near 30 degrees. High winds may develop Friday morning through
early Saturday. Travel impacts along Interstate 80 and 25 will be
possible with strong gusty winds. 

WYZ106-110-116-117-040000-
/O.NEW.KCYS.HW.A.0021.191004T1500Z-191005T1800Z/
/O.CON.KCYS.FZ.W.0004.000000T0000Z-191003T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
304 AM MDT Thu Oct 3 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 28. For the High Wind Watch Friday and Saturday, west winds 
  30 to 40 mph with gusts up to 60 mph possible in wind prone 
  areas.

* WHERE...Central Laramie Range and Southwest Platte County, 
  North Snowy Range Foothills, South Laramie Range and South 
  Laramie Range Foothills Counties.

* WHEN...For the Freeze Warning, until 9 AM MDT this morning. For
  the High Wind Watch, from Friday late morning through Saturday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. For the High Wind threat, high winds may make travel
  difficult, especially for high profile vehicles. Secure loose
  outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds. Avoid traveling in light and
high profile vehicles through known wind prone areas. Plan for 
alternate routes and delays or closures. 

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-107-108-115-118-
119-031500-
/O.CON.KCYS.FZ.W.0004.000000T0000Z-191003T1500Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-
East Platte County-Goshen County-Laramie Valley-
Central Laramie County-East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bill, 
Douglas, Deer Creek, Glenrock, Lusk, Redbird, Seminoe Dam, 
Wheatland, Guernsey, Torrington, Bosler, Laramie, Cheyenne, 
and Pine Bluffs
304 AM MDT Thu Oct 3 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27.

* WHERE...Portions of east central, south central and southeast 
  Wyoming and western Nebraska.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
587 
WWUS75 KCYS 031507
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
907 AM MDT Thu Oct 3 2019

...High Wind Watch Friday morning through Saturday morning for 
Arlington Bordeaux and the I-80 Summit...

.High winds may develop Friday morning and continue through early
Saturday. Travel impacts along Interstate 80 and 25 will be 
possible with strong gusty winds.

WYZ106-110-116-117-032300-
/O.EXP.KCYS.FZ.W.0004.000000T0000Z-191003T1500Z/
/O.CON.KCYS.HW.A.0021.191004T1500Z-191005T1800Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
907 AM MDT Thu Oct 3 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...
...FREEZE WARNING HAS EXPIRED...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...South Laramie Range, South Laramie Range Foothills, 
  Central Laramie Range and Southwest Platte County and North 
  Snowy Range Foothills Counties.

* WHEN...From Friday morning through Saturday morning.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-107-108-115-118-
119-031615-
/O.EXP.KCYS.FZ.W.0004.000000T0000Z-191003T1500Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-
East Platte County-Goshen County-Laramie Valley-
Central Laramie County-East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bill, 
Douglas, Deer Creek, Glenrock, Lusk, Redbird, Seminoe Dam, 
Wheatland, Guernsey, Torrington, Bosler, Laramie, Cheyenne, 
and Pine Bluffs
907 AM MDT Thu Oct 3 2019

...FREEZE WARNING HAS EXPIRED...

Temperatures have warmed above freezing as of mid-morning thus 
the freeze warning has been allowed to expire.

$$
243 
WWUS75 KCYS 031858
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1258 PM MDT Thu Oct 3 2019

High winds should develop by late Friday morning and continue 
through early Saturday. Travel impacts along Interstate 80 and 25 
will be possible with strong gusty winds.

WYZ110-041030-
/O.UPG.KCYS.HW.A.0021.191004T1500Z-191005T1800Z/
/O.NEW.KCYS.HW.W.0030.191004T1500Z-191005T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1258 PM MDT Thu Oct 3 2019

...HIGH WIND WARNING IN EFFECT FROM 9 AM FRIDAY TO NOON MDT
SATURDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 9 AM Friday to noon MDT
Saturday. The High Wind Watch is no longer in effect. 

* WHAT...West winds 25 to 35 mph with local gusts over 60 mph
  expected. 

* WHERE...The North Snowy Range Foothills. 

* WHEN...From late Friday morning through Saturday morning.

* WINDS...Westerly 25 to 40 mph with local gusts over 60 mph. 

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-116-117-041030-
/O.UPG.KCYS.HW.A.0021.191004T1500Z-191005T1800Z/
/O.NEW.KCYS.HW.W.0030.191005T0100Z-191005T1800Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
1258 PM MDT Thu Oct 3 2019

...HIGH WIND WARNING IN EFFECT FROM 7 PM FRIDAY TO NOON MDT
SATURDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 7 PM Friday to noon MDT
Saturday. The High Wind Watch is no longer in effect. 

* WHAT...West winds 25 to 35 mph with gusts over 60 mph expected.

* WHERE...South Laramie Range, South Laramie Range Foothills,
  Central Laramie Range and Southwest Platte County.

* WHEN...From Friday evening through Saturday morning.

* WINDS...Westerly 25 to 40 mph with gusts over 60 mph expected.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 2, 11:24 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 2, 11:24 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1124 PM MDT Wed Oct 2 2019

.UPDATE...
Issued at 1122 PM MDT Wed Oct 2 2019

...Please see latest 6Z aviation discussion...

&&

.SHORT TERM...(This evening through Friday)
Issued at 205 PM MDT Wed Oct 2 2019

Tonight...Primary challenge will be low temperatures. Low clouds
will continue to erode from west to east through this evening with
clearing skies and light winds leading to a widespread frost and
freeze, thus we have upgraded our Freeze Watch to a Freeze Warning
in coordination with neighboring offices.

Thursday...Dry southwest flow aloft will help produce an even warmer
day at most locations.

Friday...Temperatures will continue to rise as our counties remain
in the warm sector much of the day ahead of the next cold front. Low
and mid levels look too dry for any precipitation development.

.LONG TERM...(Friday night through Wednesday)
Issued at 205 PM MDT Wed Oct 2 2019

Saturday...A strong cold front will bring a chance of showers and a
few thunderstorms early in the day, with dry weather in the
afternoon in the wake of the cold front. Temperatures will be cooler.

Sunday...Continued cool and dry in the wake of the cold front with
northwest flow aloft.

Monday-Wednesday...A warming trend will develop Monday and Tuesday
as the flow aloft backs to zonal. Wednesday will be cooler, possibly
significantly so, as a stronger Canadian origin cold front moves
across our counties after the morning hours. For now, will keep it
dry based on model trends.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1122 PM MDT Wed Oct 2 2019

Much quieter weather tonight compared to the last couple of
nights. VFR conditions will prevail through the period. Winds will
likely pickup tomorrow afternoon but skies will remain clear
providing excellent flying conditions.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Wed Oct 2 2019

With gusty winds and low humidities, we may see critical
conditions Thursday afternoon and early evening across much of
Carbon County and portions of Albany County. Near critical
conditions may occur across much of southeast Wyoming from Friday
into early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Freeze Warning until 9 AM MDT Thursday for WYZ101-102-104-
     106>108-110-115>119.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for WYZ303-304.

NE...Freeze Warning until 9 AM MDT Thursday for NEZ002-003-019>021-
     054-055-095-096.

&&

UPDATE...CW
SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...CW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Oct 2, 1:48 PM MDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
148 PM MDT Wed Oct 2 2019

WYZ103-105-109-111>114-032000-
North Laramie Range-Shirley Basin-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
148 PM MDT Wed Oct 2 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A Fire Weather Watch is in effect from noon to 7 PM Thursday for
much of Carbon County and the Upper North Platte River Basin for
gusty winds and low humidity.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-106>108-110-
115>119-032000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
148 PM MDT Wed Oct 2 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Freeze Warning is in effect from midnight tonight to 9 AM
Thursday morning. Expect widespread frost and freezing conditions
with low temperatures from the middle 20s to near 30 degrees.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A Fire Weather Watch is in effect from noon to 7 PM Thursday for
the North Snowy Range Foothills for gusty winds and low humidity.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:55 AM MDTFire Weather WatchCYS10 hr
Oct 3, 2:55 AM MDTRed Flag WarningCYS16 hr
Oct 3, 12:54 PM MDTRed Flag WarningCYS30 hr
Oct 3, 12:58 PM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte47 hr

Nearby

High Wind Watches in Wyoming, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.